North Dakota, 2009

Damaging Wind in North Dakota, July 8, 2009

July 8, 2009 · NWS BIS · 1 event in 1 county or zone

A severe thunderstorm produced damaging winds over southwest Williams County in northwest North Dakota during the late morning hours of July 8th. One structure was destroyed due to the high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A severe thunderstorm produced damaging winds over southwest Williams County in northwest North Dakota during the late morning hours of July 8th. One structure was destroyed due to the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 2:30 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 2:30 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT WED JUL 8 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

MAIN CONCERN IN THE SHORT TERM IS THE IMPENDING WIDESPREAD SEVERE
WEATHER EVENT LATER THIS AFTERNOON WEST...AND OVERSPREADING
CENTRAL AND EASTERN SECTIONS TONIGHT. LATEST STORM PREDICTION
CENTER FORECAST KEEPS A SLIGHT RISK OVER NORTH DAKOTA BUT MAY
UPGRADE LATER TODAY. USED A BLEND OF NAM/GFS/ECMWF/NCEP 4KM WRF
COMPOSITE REFLECTIVITY FORECAST...AND PREVIOUS FORECAST. MODELS
FAIRLY SIMILAR IN OVERALL EVOLUTION OF THUNDERSTORMS...HOWEVER IT
IS WORTH NOTING THE 4KM WRF HOLDS BACK THE LEADING EDGE/PUSH OF
SEVERE WEATHER ACROSS SOUTHWESTERN NORTH DAKOTA UNTIL 03Z...THEN
RAPIDLY EXPLODES THIS AREA THEREAFTER AS IT MOVES NORTHEAST. THE
NAM/GFS DEVELOP THE INITIAL SURGE OF PRECIPITATION ACROSS THE WEST
AND SOUTHWEST A FEW HOURS EARLIER THAN THE WRF.

THE LATEST WATER VAPOR IMAGERY SHOWS SEVERAL UPPER LOW CENTERS
ROTATING OVER THE PACIFIC NORTHWEST. A H3 100KT JET STREAK WAS
STRETCHING FROM NORTHERN CALIFORNIA INTO EASTERN OREGON/SOUTHWESTERN
IDAHO AT THIS TIME. LATEST MSAS SURFACE PLOT SHOWS A 1016MB HIGH
PRESSURE OVER NORTH CENTRAL NORTH DAKOTA PROVIDING FOR A LIGHT
EASTERLY FLOW. CURRENT FOG/STRATUS LOOP SHOWS SEVERAL AREAS OF
STRATUS ESPECIALLY OVER THE SOUTHWEST. WILL METWATCH THIS AND UPDATE
SKY GRIDS THROUGH PUBLISHING TIME. ALSO...A 1003MB SURFACE LOW WAS
LOCATED OVER CENTRAL WYOMING WITH AN INVERTED TROUGH SIGNATURE
POKING INTO SOUTH CENTRAL MONTANA. SHOWERS/THUNDERSTORMS WERE
OCCURRING IN THE VICINITY OF THIS TROUGH AND PUSHING OVER EASTERN
MONTANA...AND SOON INTO OUR WESTERN/SOUTHWESTERN ZONES. THE 4KM WRF
VERIFIES THIS TREND AND GRADUALLY WEAKENS IT AS IT MOVES INTO
SOUTHCENTRAL NORTH DAKOTA BY LATE MORNING. AFTER THIS INITIAL AREA
OF PRECIPITATION MOVES THROUGH EARLY TODAY...ATTENTION THEN TURNS TO
THE POTPOURRI OF SEVERE WEATHER DEVELOPING LATE THIS AFTERNOON AND
TONIGHT. LATEST DATA SUGGESTS THAT LARGE HAIL AND ISOLATED TORNADOES
WILL INITIALLY BE THE MAIN THREATS ESPECIALLY OVER SOUTHWEST NORTH
DAKOTA...TRANSITIONING TO LARGE HAIL/DAMAGING WINDS OVERNIGHT. HEAVY
RAIN WILL ACCOMPANY THESE THUNDERSTORMS WITH MODELS AND HPC
ADVERTISING BETWEEN 1 AND 2 INCHES OF RAIN OVER MOST OF SOUTHERN
NORTH DAKOTA TONIGHT. LARGE SCALE ASCENT ASSOCIATED WITH THE
AFOREMENTIONED UPPER JET WILL PROVIDE FOR A VERY QUICK
INTENSIFICATION/RAPID DEVELOPMENT OF THE SURFACE LOW AND FRONTAL
FEATURES AROUND 00Z AND BEYOND. CONSEQUENTLY WILL SEE A RAPID
DEVELOPMENT OF SEVERE WEATHER FROM SOUTHWEST TO NORTHEAST WITHIN A
AN HOUR OR TWO THIS EVENING AND THIS WILL CONTINUE THROUGH ABOUT 10Z
BEFORE SHIFTING INTO EASTERN NORTH DAKOTA.

A DRIER AIR MASS/LOWER DEW POINTS WILL OVERSPREAD THE CWA THURSDAY
AS A WESTERLY FLOW DEVELOPS BEHIND THE EXITING UPPER TROUGH.
EXPECTING A MOSTLY SUNNY/DRY/BREEZY AFTERNOON WITH WEST/NORTHWEST
WINDS OF 15 TO 25 MPH AND HIGHS RANGING FROM 75F TO 85F.

A REINFORCEMENT OF DRY/COOLER AIR WILL EMERGE OVER SOUTHERN CANADA
AND SEND A COLD FRONT THROUGH FRIDAY AFTERNOON. A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT. SKIES CLEAR
FRIDAY NIGHT WITH LOWS SATURDAY MORNING RANGING FROM THE 45F TO 55F.

.LONG TERM...SATURDAY THROUGH TUESDAY...

THE WEEKEND ENDS WITH THE SUBTROPICAL RIDGE WELL IN PLACE OVER
NORTHERN TEXAS...A CLOSED LOW OFF THE NORTHERN PACIFIC COAST...AND
ANOTHER STRONG LOW MOVING ACROSS THE HUDSON BAY. THE SETUP PLACES
STRONG NORTHWEST FLOW OVER NORTH DAKOTA...WITH HIGH PRESSURE AT THE
SURFACE DUE TO NORTHWARD EXTENSION OF THE RIDGE TO THE SOUTH.
HOWEVER...WITH THE STRONG FLOW ALOFT...SHORT WAVE IMPULSES WILL MOST
CERTAINLY TRAVERSE THE FORECAST AREA. TIMING PREDICTABILITY IS
UNCERTAIN...SO WILL LEAVE POPS AS I INHERITED THEM...20-30 PERCENT
BROADBRUSH.

LATE SUNDAY...THE PACIFIC CLOSED LOW FINALLY KICKS TO THE EAST. BOTH
THE GFS AND ECMWF AGREE WITH TIMING...ALTHOUGH THE EUROPEAN MOVES
THE LOW ALONG THE INTERNATIONAL BORDER AND THE GFS MOVES THE LOW
SLIGHTLY FARTHER SOUTH. EITHER WAY...EXPECT PRECIP CHANCES IN THE
FORECAST AREA TO INCREASE FOR LATE MONDAY AS THE LOW MOVES EAST.

EXPECT TEMPERATURES TO REMAIN AROUND NORMAL FOR MID JULY WITH A
DAILY CHANCE OF THUNDERSTORMS OVER MUCH OF THE FORECAST AREA.

&&

.AVIATION...
PATCHY FOG AND LOW CLOUD WEST WILL BURN OFF / LIFT WITH DAYTIME
HEATING. THERE IS THE RISK FOR THUNDERSTORMS...SOME SEVERE...ACROSS
THE FORECAST AREA TODAY.

ISOLATED THUNDERSTORMS IN EASTERN MONTANA WILL BE MOVING THROUGH
WESTERN NORTH DAKOTA THIS WEDNESDAY MORNING. THEY SHOULD NOT BE
SEVERE...AND SHOULD WEAKEN AS THEY MOVE INTO MORE STABLE AIR OVER
CENTRAL NORTH DAKOTA.

MORE THUNDERSTORMS...SOME SEVERE...ARE FORECAST TO REDEVELOP IN
EASTERN MONTANA THIS AFTERNOON AND MOVE INTO WESTERN NORTH DAKOTA
THIS EVENING AND OVERNIGHT. A LARGE HAIL...HIGH WIND...AND ISOLATED
TORNADO THREAT FROM SUPERCELL STORMS...WILL EVOLVE INTO A HIGH WIND
THREAT AS THE STORMS FORM INTO LINES AND RACE EAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/JPM/BPN
Hazardous weather outlook, Jul 8, 4:15 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT WED JUL 8 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
515 AM CDT WED JUL 8 2009 /415 AM MDT WED JUL 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON THROUGH
TONIGHT. A DEVELOPING LOW PRESSURE CENTER IN NORTHEASTERN WYOMING
WILL STRENGTHEN AND MOVE EAST INTO SOUTH DAKOTA TONIGHT. A WARM
FRONT SOUTH OF NORTH DAKOTA AND A COLD FRONT WEST OF NORTH DAKOTA
WILL BRING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN AND
SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN RAPIDLY
STRENGTHEN AND SPREAD NORTHEAST BY SUNSET. THESE THUNDERSTORMS
WILL CONTINUE WELL AFTER MIDNIGHT BUT SHOULD BE EAST OF THE
FORECAST AREA JUST BEFORE SUNRISE THURSDAY. ONE TO TWO INCHES OF
RAIN CAN BE EXPECTED OVER MOST OF CENTRAL AND SOUTHERN NORTH
DAKOTA. THE STORM PREDICTION CENTER CURRENTLY HAS NORTH DAKOTA IN
A SLIGHT RISK FOR SEVERE WEATHER...BUT THAT COULD BE UPGRADED
LATER TODAY. PLEASE CHECK BACK FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY...ALTHOUGH
NOT EXPECTING TO BE SEVERE AT THIS TIME.

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY THROUGH TUESDAY
OF NEXT WEEK. SOME OF THESE THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING IN THE
WEST...THEN OVERNIGHT ACROSS THE CENTRAL AND EAST. SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER EITHER DIRECTLY TO THE
NATIONAL WEATHER SERVICE OR TO LOCAL LAW ENFORCEMENT.

KS

In the hours before

Special weather statement, Jul 8, 10:13 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 AM CDT WED JUL 8 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
1113 AM CDT WED JUL 8 2009 /1013 AM MDT WED JUL 8 2009/

...FLASH FLOODING POSSIBLE TONIGHT WITH SEVERE WEATHER...

IN ADDITION TO THE WELL PUBLICIZED RISK OF SEVERE WEATHER
INCLUDING ISOLATED TORNADOES...DESTRUCTIVE WINDS IN EXCESS OF 70
MPH...AND LARGE HAIL UP TO BASEBALL SIZE...THERE IS A THREAT OF
FLASH FLOODING ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA.
LOW LYING FLOOD PRONE REGIONS AND URBAN AREAS ARE THE MOST AT
RISK...SINCE UP TO 1 TO 2 INCHES OF RAIN ARE POSSIBLE IN A RATHER
SHORT AMOUNT OF TIME.

IF YOU ARE IN A FLOOD PRONE AREA...PLEASE TAKE NECESSARY
PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY. REMEMBER...DO NOT
DRIVE INTO FLOOD WATERS...ESPECIALLY AT NIGHT...SINCE THE ROAD
UNDERNEATH MAY NO LONGER BE STABLE.

SCHECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
July 8, 10:20 AM CST to 10:30 AM CST
Where
Williams County, 4 mi WSW of Williston
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
48.128, -103.700

A severe thunderstorm wind gust resulted in the destruction of a storage pole barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186504.